Thunderstorm Wind, Smith
- When
- September 19, 1:00 PM CST
- Where
- Smith County, 2 mi N of Tyler
- Measured
- 62 kt (71 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.383, -95.300
Several large trees down over CR 285.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 19, 9:00 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT THU SEP 19 2002 IF SHV...LCH...AND LIT SOUNDINGS ARE RIGHT...WE ARE IN FOR SEVERE WEATHER...AS THEY ALL SHOW HIGH CAPE...A VERY UNSTABLE AIRMASS...AND ENOUGH HELICITY TO SUPPORT TORNADOES. THE SHV SOUNDING SHOWS THE STRONGEST SUPPORT FOR THIS WITH A CAPE OF 3476...LI -9...AND HELICITY OF 182. THESE NUMBERS ARE BASED ON MAX TEMPS OF UPPER 80S TO NEAR 90...IN LINE WITH WHAT WE ARE FORECASTING. THE COLD FRONT IS CURRENTLY NEAR A LINE FROM JUST NORTH OF TUL...TO OKC...TO SPS...TO MAF. WE ARE NOT EXPECTING IT TO REACH OUR AREA TIL LATE AFTERNOON/EARLY EVENING...HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE BOUNDARY WITH THIS MOIST AIRMASS. FOR THE FORECAST WILL LIKELY ADD SEVERE WORDING IN THE UPDATE FOR THIS AFTERNOON. STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE THE TYPE OF SEVERE WEATHER EXPECTED IF ANY OCCURS. UPDATE WILL BE OUT BY 1100 AM. ELEVEN .SHV...NONE.
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-191700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1015 AM CDT THU SEP 19 2002 A COLD FRONT WILL CONTINUE TO APPROACH THE AREA TODAY...AND THE ATMOSPHERE AHEAD OF IT IS VERY MOIST...AND CAPABLE OF SUPPORTING SUPERCELLS THIS AFTERNOON. TEMPERATURES WILL BE A MAJOR PLAYER IN SEVERE WEATHER THIS AFTERNOON...IF THEY REACH OR EXCEED THE UPPER 80S...SEVERE WEATHER CHANCES WILL GET EVEN BETTER. IF SEVERE WEATHER DEVELOPS THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES...AND THIS ACTIVITY MAY CONTINUE WELL INTO THE EVENING HOURS. ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN NETWORKS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several large trees down over CR 285.
Numerous large trees down over FM 2964.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318213, 5318214.